Research Article

Amodiaquine induced agranulocytosis and liver damage.

Br Med J (Clin Res Ed) 1986; 292 doi: https://doi.org/10.1136/bmj.292.6522.721 (Published 15 March 1986) Cite this as: Br Med J (Clin Res Ed) 1986;292:721
  1. K A Neftel,
  2. W Woodtly,
  3. M Schmid,
  4. P G Frick,
  5. J Fehr

    Abstract

    Seven cases of agranulocytosis and two of liver damage that were probably due to amodiaquine treatment were studied. In five cases agranulocytosis was combined with liver damage, and in one case of primary liver damage moderate neutropenia was present. Three patients died. High total doses or prolonged duration of treatment, or both, appear to favour the occurrence of these reactions. The clustering of five of the seven cases of agranulocytosis within six months in one medical centre indicates that the risk to benefit ratio of amodiaquine for malaria prophylaxis should be re-evaluated.